Tornadoes · United States · North Carolina · 2016
EF0 tornado, (Hat)Cape Hatteras, North Carolina, September 2, 2016
This EF0 tornado ran 0.1 miles across Dare County on September 2, 2016, touching down at 1:02 AM EDT and reaching 25 yards wide. It killed nobody and injured 3, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 2, 2016
- Touchdown
- 1:02 AM EDT (05:02 UTC)
- Lifted
- 1:03 AM EDT (05:03 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $250,000
- County
- Dare County
- Touchdown point
- 35.214, -75.696
- Lift-off point
- 35.215, -75.695
- Record number
- 1609022302-01
What the Weather Service recorded
Hurricane Hermine made landfall in the Big Bend area of Florida during the early morning hours on September 2nd, and moved northeast along the Southeastern United States states on the 2nd. Hermine weakened slightly to Tropical Storm strength and crossed through Eastern North Carolina during the late evening on September 2nd, and exited off the North Carolina coast near Duck during the morning of September 3rd. The lowest pressure of 994.3 mb was measured on 03/0629 UTC at a mesonet site located at Fort Macon in Carteret county. Highest official winds were measured at the Duck tide gauge DUKN7 where sustained speeds of 71 mph with gusts to 84 mph occurred between 1447 and 1454 UTC on the 3rd. These strong winds led to sporadic power outages across eastern North Carolina. Official Storm surge flooding of 2 to 4 feet above ground level occurred along much of the coast. The highest surge of 3 to 4 feet was observed on the sound side of the Outer Banks on the morning of the 3rd as strong north winds developed on the backside of Hermine as it passed offshore. Preliminary damage from storm surge was estimated at 5.5 million dollars with the vast majority of this occurring across Outer Banks Dare County. Rain-bands associated with Hermine produced two EF1 tornadoes and one EF0 tornado that led to around 30 thousand in property damage. Bands of heavy rain associated with Hermine produced rainfall totals of 4 to 8 inches over most of the region, with the highest amounts near the coast. This heavy rain produced widespread poor drainage flooding with a few reports of flash flooding.
The Hatteras Island Rescue and National Weather Service in Newport/Morehead City NC have confirmed a weak tornado briefly touched down at the Hatteras Sands RV resort near Hatteras Village in Dare County, North Carolina, around 1:02 am EDT on September 3rd, 2016. The EF0 tornado had winds estimated at 80 mph, a path width of 25 yards and path length of 100 yards. The tornado damaged or destroyed approximately 5 travel trailers and camping cabins, some which were not attached to the ground. Three injuries were reported from this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Sep 3, 12:00 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 3, 12:00 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1200 AM EDT SAT SEP 3 2016
.SYNOPSIS...
Tropical Cyclone Hermine will lift northeastward through Eastern
NC late tonight through Saturday, then linger off the Mid-
Atlantic coast into early next week. High pressure will build into
the region mid to late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1130 PM Friday...main change with update was to extend Tor
Watch 463 until 2 AM EDT for OBX and Mainland Hyde and Dare
counties. Band with embedded rotational couplets has moved north
of Ocracoke Inlet, somewhat in conjunction with warm front bounday
lifting north in advance of TS Hermine center. Additional minor
adjustments to temps to indicate rising temps along OBX overnight
as winds becoming SE-S.
/Previous discussion/ As of 320 PM Fri...TS Hermine now entering
srn SC and moving quickly northeastward. Biggest threat through
tonight continues to be heavy rain potential and flash flooding.
SPC meso analysis indicates large 850 MB moisture transport
vectors from the SSW. Convective tropical rain bands with 3+
inch/hr rain rates setting up across the SC and NC waters south of
the Crystal Coast. Will continue to monitor these bands should
they move onshore later this afternoon into the evening for
potential flash flood warnings. Other threat will be tornado
potential. NSSL WRF/HRRR indicate axis of high cape and SRH this
evening superimposed just east and south of the northeastward
moving cyclone. Area from Jacksonville to the Outer Banks will be
monitored for tornado threat this evening.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 320 PM Fri...Good model agreement on Hermine exiting off
the OBX Sat morning and then merging with upper low entering from
the Great Lakes/Mid Atlantic region. This will promote re-
intensification of the system as it moves away from the NC coast.
The deepening low and high pres draped across the north will
create stengthening n to nw winds especially eastern areas/OBX
where 45-55 mph winds with gusts to 65 mph are expected. This will
also produce storm surge issues for the coastline and sound side
Pamlico Sound Sat afternoon into evening. See latest HLS and TCV
products for details. Heavy rain threat will be winding down by
morning as deep layer lift and column moisture get shunted
offshore and to the north. NE zones will continue to receive rain
showers through much of the day with wrap around activity more sct
in nature elsewhere. Temps held down in the 70s all day with ovc
skies continuing.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...The big concern continues to be the location
of Post Tropical Cyclone Hermine once it moves offshore Saturday
night as it interacts with a upper low cutting off over the mid
Atlantic and an upper ridge to the east causing the storm to
slow/stall just off the mid Atlantic coast through early next
week. This would result in coastal impacts (possibly significant)
along the Outer Banks with tropical storm force winds Saturday
night, very large waves impacting the coast producing beach
erosion, dangerous rip currents, large shore break and ocean
overwash during the times of high tide especially Saturday night
and Sunday with the potential for large waves and at least minor
beach erosion to continue for several more high tide cycles into
mid next week. The rest of the area will feel the affects of high
pressure building into the region with a prolonged period of dry
weather through much of next week and temperatures and humidity
levels increasing mid to late week.
Several of the main stem rivers are likely to reach at least minor
flood stage next week if projected rainfall totals materialize.
Saturday night through Monday..While most of the area will
experience improving conditions with clearing skies and
diminishing winds, the center of what was Hermine will stall/move
slowly off of the mid Atlantic coast producing strong winds, beach
erosion, ocean overwash, rip currents and showers along Hatteras
island. Temperatures will be cooler Sunday with Highs in the upper
70s to lower 80s and lower to middle 80s Monday.
Tuesday through Friday...High pressure surface and aloft is
expected across the area for much of next week which will produce
warm and dry weather with increasing humidity late in the period.
Highs are forecast in the mid/upper 80s Tuesday and the mid 80s to
lower 90s Wednesday through Friday.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through 00Z Sunday/...
As of 745 PM Friday...Strong winds and widespread IFR conditions
are expected through tonight in low ceilings and visibilities in
the widespread rain associated TS Hermine. Conditions should
improve to MVFR during Saturday morning and then VFR Saturday
afternoon as the center moves off the coast. Tropical storm force
winds will be possible mainly in gusts across all the TAF sites
late today and tonight.
Long Term /Saturday night through Wednesday/...
As of 330 PM Fri...Expecting prevailing VFR conditions through
the period as drying high pressure builds over and persists across
the region through late next week.
&&
.MARINE...
Short Term /Through Saturday/...
As of 1130 PM Friday...main change was to extend TOR Watch 463
until 2 AM for Sounds and waters north of Ocracoke Inlet.
TS Hermine still on track to traverse area overnigt into Sat
morning with all waters seeing TS winds.
/Previous discussion/
As of 320 PM Thu...Winds currently easterly 10-20 kt and
increasing as tightening gradient due to approaching TS Hermine
begins to be felt across the area. Winds inc to tropical storm
force by this evening with winds veering south to southeast. Track
of the storm will pass up near the hwy 17 corridor and exit off
the OBX early Sat. Winds will switch to the W and then N behind
the departing system on Sat. The cyclone will strengthen as it
moves off the coast of the OBX and therefore winds will inc across
the nrn waters and both sounds with gusts aoa 55 kts sat afternoon
into evening.
Long Term /Saturday night through Wednesday/...
As of 330 PM Fri...Unsafe boating conditions are likely to persist
across the northern and central waters into early next week as
post Tropical Cyclone Hermine stalls off of the mid Atlantic
coast Saturday night into early next week. Tropical Storm force
winds are expected Saturday night with advisory level winds
blowing into Monday. Seas will peak around 20 FT Saturday night
over the northern and central waters and will be 10 to 15 FT
Sunday. Seas will remain 10 FT or higher Sunday night not dropping
below 10 FT until late Monday and below 6 FT Tuesday night.
Conditions will be more benign Wednesday with West winds 10 KT or
less and seas 3 to 5 FT subsiding to 2 to 4 FT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>095-098-
103-104.
Flash Flood Watch through Saturday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement through Saturday evening for NCZ095-
098-103-104.
MARINE...Tropical Storm Warning for AMZ130-131-135>137-150-152-154-156-
158.
&&
SYNOPSIS...JME/TL
NEAR TERM...JBM/TL
SHORT TERM...TL
LONG TERM...JME/CQD
AVIATION...JME/JBM
MARINE...JME/JBM/TLHazardous weather outlook, Sep 2, 4:53 PM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 453 PM EDT FRI SEP 2 2016 NCZ044-079-080-090-091-032100- PITT-GREENE-BEAUFORT-DUPLIN-LENOIR- 453 PM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ047-081-092>094-032100- MAINLAND DARE-MAINLAND HYDE-JONES-CRAVEN-PAMLICO- 453 PM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-032100- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 453 PM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. TORNADO WATCH. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-045-046-032100- MARTIN-WASHINGTON-TYRRELL- 453 PM EDT FRI SEP 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 9:22 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
922 PM EDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM WATER SPOUT HARKERS ISLAND 34.70N 76.56W
09/02/2016 CARTERET NC EMERGENCY MNGR
WATERSPOUT REPORTED SOUTH OF HARKERS ISLAND
&&
EVENT NUMBER MHX1600322
KEARNSLocal storm report, Sep 2, 9:51 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 PM EDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 E PINEY GREEN 34.76N 77.30W
09/02/2016 ONSLOW NC 911 CALL CENTER
WATER UP TO CAR WINDOWS IN NEIGHBORHOOD ADJACENT TO
HORSE SHOE BEND AND ROCKY RUN RD.
&&
EVENT NUMBER MHX1600323
KEARNSLocal storm report, Sep 2, 9:53 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
953 PM EDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD HOLLY RIDGE 34.49N 77.56W
09/02/2016 ONSLOW NC 911 CALL CENTER
HUDIBURG ST. CLOSED BECAUSE OF WATER ON ROAD IN HOLLY
RIDGE
&&
EVENT NUMBER MHX1600324
KEARNSLocal storm report, Sep 2, 10:31 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1031 PM EDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG WILLISTON 34.79N 76.51W
09/02/2016 CARTERET NC NEWSPAPER
POWER POLES LEANING INTO ROAD AND DAMAGED IN WILLISTON
FROM POSSIBLE TORNADO.
&&
EVENT NUMBER MHX1600325
KEARNSLocal storm report, Sep 2, 11:08 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1108 PM EDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TROPICAL STORM BAYBORO 35.14N 76.77W
09/02/2016 PAMLICO NC AMATEUR RADIO
TREES DOWN BAY RIVER RD.
&&
EVENT NUMBER MHX1600326
KEARNSLocal storm report, Sep 3, 12:17 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 AM EDT SAT SEP 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TROPICAL STORM SNOW HILL 35.45N 77.67W
09/03/2016 GREENE NC COUNTY OFFICIAL
2000 CUSTOMERS WITHOUT POWER DUE TO STRONG WIND GUST
KNOCKING OUT POWER.
&&
EVENT NUMBER MHX1600327
KEARNSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 00:00Z
5.0 hours before the tornado, 118 km from the path. September 3, 2016.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.1 K/km
Newport, NC (KMHX), 12:00Z
7.0 hours after it, 118 km from the path. September 3, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.0 K/km
The radar
The Morehead City radar (KMHX), 118 km away, was scanning. The volume nearest the touchdown began at 05:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:02 UTC | TSTM WND DMG | Hatteras | Mainland Dare, NC | HOUSE DESTROYED ON EAGLE PASS RD. DUE TO POSSIBLE TORNADO |
| 05:02 UTC | TORNADO | Hatteras Village | Dare, NC | *** 3 INJ *** TORNADO TOUCHED DOWN IN HATTERAS VILLAGE AND DAMAGED SEVERAL TRAVEL TRAILERS WITH 3 MINOR INJURIES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of September 2, 2016
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 2 | 3:50 AM EDT | EF1 | Liberty, GA | 4.8 | 650 | |||
| September 2 | 5:12 AM EDT | EF1 | Chatham, GA | 1.4 | 350 | |||
| September 2 | 4:05 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| September 2 | 9:20 PM EDT | EF1 | Carteret, NC | 0.1 | 50 | $150,000 | ||
| September 2 | 9:23 PM EDT | EF1 | Carteret, NC | 0.3 | 50 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.